Tylenol Just Once A Month Raises A Child's Asthma Risk 540%
By Sarah Couture Pope
The vast majority of babies are given Tylenol(acetaminophen) within the first six months of life.
It is the go to medicine for modern parents whenever discomfort or fever strikes even very young children and its use is frequently encouraged by many pediatricians.
Now, a major study of over 20,000 children suggests that giving this popular medicine even as infrequently asonce per yearcould have a permanent, life-threatening health effect.
Researchers at the University of A Coruna in Spain asked the parents of 10,371 children ages 6-7 and 10,372 adolescents aged 13-14 whether their children had asthma and how often they had been given acetaminophen within the previous year and when they were babies.
The children in the younger age group who had received the medicine only once per year were at 70% greater risk for asthma while those receiving Tylenol once a month or more were shockingly 540% more likely to have asthma.
The study, published in the European Journal of Public Health, also found that children who had even a single dose of Tylenol before their first birthday had a 60% risk of developing asthma.
In the older age group of 13 and 14 year-olds, asthma was 40 percent more likely if they had taken acetaminophen within the previous 12 months. The young teenagers were 250% more at risk if they took it once a month.
The researchers speculated that Tylenol, called paracetamol in the UK, may reduce a potent antioxidant called glutathione in the lungs and blood, which results in damage to the lung tissue. Glutathione is produced by the body (it is a combination of three amino acids: cysteine, glycine and glutamine) and is referred to as the "mother" of all antioxidants by Dr. Mark Hyman MD.
While Tylenol use is strongly associated with a significant increase in asthma and the effect is greater the more often the drug is taken, no causal link is yet established via randomized-controlled trials. Does this mean the results of this large study should be dismissed and parents should continue favoring use of the popular over the counter medication for fever and pain?
Not so fast.
It would certainly be the wise and cautious approach for parents to investigate alternatives to Tylenol while additional follow-up research is performed.
Asthma rates have been on the increase for decades at the same time Tylenol use became more widespread. The potential link cannot and should not be ignored.
Examination of 20,000 children establishing such a strong associative risk must be taken seriously and the dismissal of the research by some doctors is irresponsible given the seriousness and life altering outcome of an asthma diagnosis.
"All the asthma symptoms analysed increased significantly with paracetamol consumption," the researchers wrote.